Texas, 2013

Flash Flood and Hail in Texas, May 9, 2013

May 9, 2013 · NWS FWD · 9 events in 5 counties and zones

Thunderstorms developed in the moist, unstable air on May 9th, producing clusters of thunderstorms. Various reports of severe weather were reported, with the bulk of the reports being hail near quarter sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
$22,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed in the moist, unstable air on May 9th, producing clusters of thunderstorms. Various reports of severe weather were reported, with the bulk of the reports being hail near quarter sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 9:42 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 9, 9:42 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1042 AM CDT THU MAY 9 2013

.UPDATE...
CONVECTIVE COMPLEX CONTINUES TO DEVELOP IN THE CONCHO
VALLEY...MOVING NORTHEAST INTO NORTH AND CENTRAL TEXAS. SMALL HAIL
HAS BEEN REPORTED WITH THE STRONGER STORMS IN THE CONCHO VALLEY
BUT THE STORMS CONTINUE TO REMAIN BELOW SEVERE LIMITS FOR NOW.

A COMPLICATED CONVECTIVE EVOLUTION IS EXPECTED TODAY WITH TWO OR
THREE COMPLEXES/ROUNDS OF STORMS LIKELY TO AFFECT THE REGION
THROUGH TONIGHT. ANALYZING THE LATEST HI-RES AND SHORT TERM MODEL
DATA...LATEST THINKING IS NOT TOO FAR OFF FROM THE PREVIOUS
FORECAST. THE ONGOING COMPLEX OF STORMS WILL CONTINUE TO MOVE
NORTHEAST WITH ADDITIONAL CONVECTIVE DEVELOPMENT AS WE APPROACH
THE MIDDAY AND EARLY AFTERNOON HOURS. THIS MCS WILL LARGELY AFFECT
THE SOUTH AND SOUTHWESTERN HALVES OF THE CWA. IT IS POSSIBLE THAT
AN ADDITIONAL COMPLEX OF STORMS COULD DEVELOP OFF THIS INITIAL
COMPLEX THIS AFTERNOON. SEVERE STORMS EMBEDDED WITHIN THE MCS ARE
LIKELY...BUT THE CLOUD COVER ACROSS THE REGION WILL PLAY A KEY
ROLE IN HOW WIDESPREAD THE SEVERE STORMS ARE THIS AFTERNOON. AMPLE
MOISTURE IS ALREADY IN PLACE ACROSS THE REGION WITH STEEP LAPSE
RATES ABOVE THE MORNING CAP. THIS CAP IS EXPECTED TO WEAKEN
THROUGHOUT THE DAY AND IF BREAKS IN THE CLOUDS OCCUR THIS
AFTERNOON...INSTABILITY COULD JUMP TO OVER 3000 J/KG ACROSS THE
REGION...PER THE LATEST RAP SOUNDINGS. THIS WOULD INCREASE THE
SEVERE WEATHER POTENTIAL WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN SEVERE WEATHER THREATS. THESE STORMS WILL GENERALLY MOVE
OFF TO THE EAST LATE THIS AFTERNOON AND EVENING.

THE OTHER FOCUS FOR STORM DEVELOPMENT THIS AFTERNOON IS ALONG THE
DRYLINE. THE DRYLINE IS CURRENTLY WELL TO OUR WEST IN FAR WEST
TEXAS BUT IS EXPECTED TO BULGE NEAR OUR NORTHWEST COUNTIES LATE
THIS AFTERNOON. MODELS CONTINUE TO DEVELOP STORMS ALONG THE
DRYLINE THIS AFTERNOON WITH A THREAT FOR SEVERE STORMS. SEVERAL OF
THE MODELS MERGE THE STORMS ALONG THE DRYLINE INTO A COMPLEX OF
STORMS THAT MOVES EAST/SOUTHEAST THIS EVENING AND TONIGHT. MAIN
SEVERE WEATHER THREATS WOULD ALSO BE LARGE HAIL AND DAMAGING WINDS
WITH THESE STORMS.

FOR THE UPDATE...ADJUSTED CLOUD COVER UP ACROSS THE REGION AND
LOWERED HIGH TEMPERATURES INTO THE LOW TO MID 70S ACROSS MOST OF
THE REGION. THE EXCEPTION WILL BE IN THE NORTHWEST WHERE
TEMPERATURES WILL LIKELY REACH THE LOWER 80S UNDER PARTLY CLOUDY
TO MOSTLY CLOUDY SKIES. ALSO INCREASED AND ADJUSTED POPS WITH THE
HIGHEST POPS STILL GENERALLY ALONG AND SOUTH OF INTERSTATE 20.

82/JLD

&&

.AVIATION...
THUNDERSTORMS ARE FIRING UP BETWEEN KSJT /SAN ANGELO/ AND KCOM
/COLEMAN/ AS A SHORTWAVE MOVES INTO WEST TEXAS. THESE STORMS WILL
MOVE EAST NORTHEAST AND INCREASE IN AREAL COVERAGE THIS MORNING.
CURRENT FORECAST TIMING BRINGS THE STORMS INTO THE I-35 AREA
15-17Z. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE
STORMS. IF THE COMPLEX MOVES THROUGH AS FORECAST...THE
THUNDERSTORM CHANCES SHOULD BE OVER 19-21Z AS THE AIRMASS SHOULD
STABILIZE FOR THE REST OF THE AFTERNOON BEHIND THE STORM COMPLEX.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT AS A COLD
FRONT MOVES INTO NORTH TEXAS. SOUTHERLY WINDS WILL PREVAIL
THROUGH TONIGHT AND AS THE COLD FRONT MOVES INTO THE METROPLEX
TAF SITES AFTER 12Z FRIDAY...WINDS WILL SHIFT TO THE NORTH OR
NORTHEAST AT 10 KNOTS OR LESS.

58

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT THU MAY 9 2013/
MORNING WATER VAPOR IMAGERY FEATURES SEVERAL SWIRLING VORTICES
ACROSS THE CONUS ALONG WITH A COUPLE OF COMPLEXES OF THUNDERSTORMS
AND A STEADY STREAM OF HIGH LEVEL PACIFIC MOISTURE VIA THE
SUBTROPICAL JET. OF IMPORTANCE TO NORTH TEXAS WEATHER OVER THE
NEXT 36 HOURS WILL BE THE LARGE BUT RATHER WEAK UPPER LOW OVER THE
SOUTHWEST US AND ITS ASSOCIATED EMBEDDED VORTICITY MAXIMA THAT
PERIODICALLY ROTATE AROUND AND EJECT EASTWARD. TIMING OF THESE
FEATURES AND THEIR ASSOCIATED FORCING FOR ASCENT WILL MAKE FOR A
MODERATELY CHALLENGING FORECAST THROUGH FRIDAY.

00Z MODEL DATA/UPPER AIR DATA AND WATER VAPOR IMAGERY CONFIRM THE
PRESENCE A SHORTWAVE WHICH IS CURRENTLY MOVING ACROSS NORTHWEST MEXICO
THIS MORNING. THIS IS A LITTLE FASTER THAN THE GUIDANCE SUGGESTED
FROM YESTERDAY. TIMING THIS FEATURE BASED ON ITS CURRENT SPEED WOULD
SUGGEST THAT THE STRONGEST FORCING FOR ASCENT ASSOCIATED WITH IT
WOULD BEGIN TO OVERSPREAD SOUTHWEST TEXAS SHORTLY AND SPREAD INTO
NORTH TEXAS THROUGH MID MORNING. MOST OF THE HIGH RESOLUTION
GUIDANCE QUICKLY DEVELOPS SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH LATE MORNING ACROSS THE EDWARDS PLATEAU AND SPREADS THEM
EAST-NORTHEAST INTO OUR CWA. THERE IS EVEN A STRONG SIGNAL WITHIN
THE LOWER RES GLOBAL GUIDANCE WHICH SUPPORTS THIS SCENARIO.
OBVIOUSLY WITH A MUCH EARLIER START TO CONVECTIVE ACTIVITY...THE
OVERALL SEVERE WEATHER THREAT WOULD BE LOWER...HOWEVER...DEEP
LAYER WIND FIELDS ARE QUITE A BIT STRONGER THIS MORNING THAN THEY
WILL BE BY THIS EVENING. FORECAST SOUNDINGS ACROSS THE CWA SHOW
THE CONTINUED PRESENCE OF STEEP MID LEVEL LAPSE RATES...AND WITH
AMPLE EFFECTIVE DEEP LAYER SHEAR...WOULD NOT RULE OUT INITIAL
ELEVATED SUPERCELL DEVELOPMENT THROUGH LATE MORNING. LARGE HAIL
WOULD BE THE PRIMARY THREAT DURING THIS TIME. THUNDERSTORMS THAT
DEVELOP THROUGH THE MORNING WOULD LIKELY TEND TO CLUSTER INTO AN
MCS AND SPREAD EAST OR SOUTHEASTWARD. UNFORTUNATELY THERE IS LARGE
SPREAD WITHIN THE GUIDANCE AS TO HOW FAR NORTH ANY SUCH COMPLEX OF
STORMS WOULD SPREAD...BUT CURRENT THINKING IS THAT BEST CHANCES
THROUGH THIS AFTERNOON WILL GENERALLY BE SOUTH OF INTERSTATE 20.
WILL HAVE HIGHEST POPS ACROSS THE SOUTHWEST COUNTIES THIS MORNING
AND SPREAD THEM ACROSS THE SOUTHERN AND SOUTHEAST THROUGH THIS EVENING.

ANOTHER AREA OF CONCERN FOR CONVECTIVE DEVELOPMENT WILL BE ALONG
THE FRONT/DRYLINE INTERSECTION ACROSS NORTHWEST TEXAS LATE THIS
AFTERNOON AND EVENING. THIS AREA APPEARS TO BE A LITTLE MORE
QUESTIONABLE AS MORNING/EARLY AFTERNOON CONVECTION WOULD LIKELY
INHIBIT ADDITIONAL DEVELOPMENT. WITH BEST FORCING FOR ASCENT
SPREADING ACROSS NORTH TEXAS DURING THE FIRST HALF OF THE
DAY...WEAK SUBSIDENCE WOULD LIKELY FOLLOW IN ITS WAKE...ESPECIALLY
IF AN ORGANIZED COMPLEX OF STORMS DEVELOPS FARTHER SOUTH. THAT
BEING SAID...FORECAST SOUNDINGS FOR LATE THIS AFTERNOON ACROSS
NORTHWEST TEXAS SHOW ONLY A WEAKLY CAPPED UNSTABLE PROFILE. THIS
WEAK CAPPING MAY BE THE MODELS FAILURE TO CAPTURE MORE ROBUST
SUBSIDENCE IN THE WAKE OF EARLIER CONVECTION. EITHER WAY...THE
HIGH RESOLUTION GUIDANCE VARIES ON THE DEVELOPMENT OF
THUNDERSTORMS THROUGH EARLY EVENING ACROSS NORTHWEST TEXAS
DEPENDING ON WHAT HAPPENS FARTHER SOUTH. GIVEN THAT THERE WILL BE
A FAIRLY LARGE UNPERTURBED AREA OF MODERATELY STRONG INSTABILITY
AND AT LEAST SOME FOCUSED LOW LEVEL FORCING ALONG THE
FRONT/DRYLINE AND POSSIBLY RESIDUAL OUTFLOW BOUNDARIES FROM EARLY
MORNING CONVECTION ACROSS OKLAHOMA...THINK AT LEAST ISOLATED SURFACE
BASED THUNDERSTORMS WILL DEVELOP BY THIS EVENING ACROSS PARTS OF
NORTHWEST TEXAS. A LOCALLY HIGHER SEVERE WEATHER THREAT WOULD
EXIST ACROSS OUR NORTHWEST COUNTIES WITH LARGE HAIL BEING THE MAIN
THREAT IF THESE STORMS DO DEVELOP.

AS THE COLD FRONT SAGS SOUTH LATER TONIGHT...RAIN AND THUNDERSTORM
CHANCES WILL PROGRESSIVELY SHIFT FARTHER SOUTH INTO CENTRAL TEXAS.
THE FRONT WILL LIKELY GET HUNG UP ACROSS THE HILL COUNTRY BY EARLY
FRIDAY MORNING. SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED ALONG
THE FRONT WITH BEST CHANCES BEING ACROSS THE SOUTHERN COUNTIES.
WITH STEEP LAPSE RATES STILL IN PLACE ACROSS THIS AREA...SEVERE
HAIL WILL REMAIN A THREAT WITH THIS ACTIVITY. ACTIVITY TOMORROW
AFTERNOON SHOULD AGAIN DEVELOP INTO AN MCS AND HEAD SOUTHEAST OUT
OF THE AREA. FRONTAL BOUNDARY WOULD GET PUSHED FARTHER SOUTH BY
SATURDAY WITH POPS TAPERING BACK DOWN TO JUST 20 PERCENT ACROSS
THE SOUTHERN COUNTIES.

WITH THE MAIN UPPER LOW DRIFTING ACROSS NORTHWEST MEXICO OVER THE
WEEKEND...THERE SHOULD BE A FEW QUIET DAYS TO START NEXT WEEK. THE
UPPER LOW FINALLY GETS KICKED OUT BY MIDWEEK WITH ANOTHER SHOT OF
SHOWERS AND THUNDERSTORMS BY WEDNESDAY.

DUNN

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  66  79  59  77 /  90  60  20  20  10
WACO, TX              75  64  80  61  78 /  80  60  30  30  20
PARIS, TX             75  61  79  56  76 /  40  60  20  20  10
DENTON, TX            76  62  78  57  77 /  50  60  20  20  10
MCKINNEY, TX          75  62  78  57  78 /  60  60  20  20  10
DALLAS, TX            76  67  81  61  79 /  90  60  20  20  10
TERRELL, TX           77  63  80  58  78 /  70  60  20  20  10
CORSICANA, TX         75  65  80  61  77 /  80  60  30  30  20
TEMPLE, TX            75  64  80  60  76 /  80  60  50  30  20
MINERAL WELLS, TX     77  61  78  57  80 /  60  50  20  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

69/82
Hazardous weather outlook, May 9, 3:08 AM CST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
408 AM CDT THU MAY 9 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
408 AM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
NORTH TEXAS THROUGH TONIGHT. SOME OF THE STORMS WILL PRODUCE
LARGE HAIL AND DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH AND
CENTRAL TEXAS FRIDAY AND FRIDAY NIGHT. SOME STORMS SOUTH OF AN
EASTLAND TO GLEN ROSE TO PALESTINE LINE WILL HAVE THE POTENTIAL
TO PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS.

A SLIGHT CHANCE OF THUNDERSTORMS WILL LINGER INTO SATURDAY ALONG
AND SOUTH OF A COMANCHE TO ATHENS LINE. THERE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT ACROSS MUCH
OF NORTH AND CENTRAL TEXAS.

In the hours before

Special weather statement, May 9, 9:35 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1035 AM CDT THU MAY 9 2013

TXZ143-091600-
HAMILTON TX-
1035 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN HAMILTON COUNTY

AT 1034 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF HAMILTON...MOVING NORTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE HAMILTON AND OLIN.

NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...
PEA-SIZED HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3179 9825 3181 9823 3183 9818 3186 9816
      3195 9796 3180 9786 3165 9821 3177 9830
TIME...MOT...LOC 1534Z 243DEG 26KT 3173 9818
Special weather statement, May 9, 10:04 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1104 AM CDT THU MAY 9 2013

TXZ142-143-091630-
HAMILTON TX-MILLS TX-
1104 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL HAMILTON COUNTY
  NORTH CENTRAL MILLS COUNTY

AT 1103 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF GOLDTHWAITE...MOVING
EAST AT 35 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3168 9866 3171 9864 3171 9859 3172 9849
      3168 9846 3175 9834 3165 9825 3155 9829
      3156 9866
TIME...MOT...LOC 1603Z 268DEG 28KT 3164 9857
Special weather statement, May 9, 10:15 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1115 AM CDT THU MAY 9 2013

TXZ094-091645-
FANNIN TX-
1115 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN FANNIN COUNTY

AT 1115 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF BONHAM...MOVING EAST AT 25
MPH.

PEA-SIZED HAIL...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH CAN BE
EXPECTED FROM THIS STORM.

LAT...LON 3384 9587 3362 9588 3362 9623 3376 9621
      3376 9619 3379 9617 3381 9618 3385 9613
TIME...MOT...LOC 1615Z 260DEG 20KT 3372 9609
Special weather statement, May 9, 10:29 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1129 AM CDT THU MAY 9 2013

TXZ141-143-091700-
HAMILTON TX-COMANCHE TX-
1129 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN COMANCHE COUNTY
  NORTHERN HAMILTON COUNTY

AT 1129 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF COMANCHE...MOVING EAST AT
30 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3178 9852 3196 9806 3175 9796 3162 9842
      3172 9849
TIME...MOT...LOC 1629Z 248DEG 27KT 3173 9839
Special weather statement, May 9, 10:40 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 AM CDT THU MAY 9 2013

TXZ142-091715-
MILLS TX-
1140 AM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  MILLS COUNTY

AT 1140 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTH OF RICHLAND SPRINGS...MOVING EAST
AT 50 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE AND MULLIN.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3151 9897 3172 9858 3172 9857 3156 9840
      3136 9868 3137 9871 3140 9871 3141 9874
      3138 9876 3141 9879 3142 9886 3144 9887
      3143 9890 3146 9900
TIME...MOT...LOC 1640Z 258DEG 42KT 3148 9888

The radar

The Dallas/Ft Worth radar (KFWS), 123 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hamilton

When
May 9, 10:56 AM CST
Where
Hamilton County, 4.03 mi NW of Hamilton
Measured
1 in hail
Reported by
Public
Coordinates
31.740, -98.170

Quarter sized hail was reported northwest of Hamilton.

Hail, Hamilton

When
May 9, 11:57 AM CST
Where
Hamilton County, Hamilton
Measured
1.75 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
31.700, -98.120

Hail, Bell

When
May 9, 1:18 PM CST
Where
Bell County, Moffat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.200, -97.470

Hail, Bell

When
May 9, 1:37 PM CST
Where
Bell County, 1.59 mi NNE of Temple
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.122, -97.344

Quarter sized hail was reported in Temple.

Thunderstorm Wind, Bell

When
May 9, 1:38 PM CST
Where
Bell County, 2.06 mi E of Midway
Measured
63 kt (72 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
31.084, -97.386

A trained spotter measured a 72 mph wind gust southwest of Temple.

Hail, Bell

When
May 9, 1:39 PM CST
Where
Bell County, 2.06 mi NE of Temple
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.122, -97.327

Golf ball sized hail was reported on the northeast side of Temple.

Hail, Falls

When
May 9, 2:00 PM CST
Where
Falls County, Westphalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.120, -97.120

Thunderstorm Wind, Milam

When
May 9, 2:09 PM CST to 2:14 PM CST
Where
Milam County, 0.69 mi S of Silver City
Measured
56 kt (64 mph) estimated gust
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
30.890, -96.950

Trained spotters reported several trees blown down or destroyed by thunderstorm winds. The tree damage occurred a few miles northeast of the city of Cameron.

Flash Flood, Anderson

When
May 9, 5:54 PM CST to 6:34 PM CST
Where
Anderson County, 2.61 mi NW of Blackfoot to 1.45 mi ESE of Bethel
Cause
Heavy Rain
Crop damage
$20,000
Reported by
Emergency Manager
Coordinates
31.957, -95.861

Anderson County Emergency Management reported several roads underwater and impassible due to locally heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444526, 444527, 444528, 444529, 444530, 444531, 444532, 445570, 445136.